Kansenshogaku Zasshi. 1998 Jul; 72(7): 776-80.
[A fatal case of streptococcal toxic shock-like syndrome probably caused by acupuncture]
Department of Internal Medicine, Institute of Tropical Medicine, Nagasaki University.
A 41-year-old male received acupuncture in the right shoulder for the sake of arthralgia. Three days after acupuncture he was admitted due to severe epigastralgia. Erythematous change and swelling were observed around the right shoulder. A study by magnetic resonance showed an increased signal intensity in a portion of the right subscapular muscle. Four hours after admission he became hypotensive. The erythematous and necrotic change in the right shoulder skin rapidly spread. Excisional debridement in the right lateral chest wall was immediately done. However, the patient died one day after admission despite administration of a high-dose ampicillin and other supportive therapies. Bacteriological and histological examinations confirmed severe streptococcal myositis. This is a case report of toxic shock-like syndrome probably caused by acupuncture.